Missouri, 2010

Wildfire in Missouri, March 30, 2010

March 30, 2010 · NWS PAH · 1 event in 1 county or zone

Low humidity, strong winds, and dry conditions were blamed for a large wildfire about a mile south of Van Buren. The fire burned about 124 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Low humidity, strong winds, and dry conditions were blamed for a large wildfire about a mile south of Van Buren. The fire burned about 124 acres.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 1:03 PM CST, 57 minutes earlier.

Area forecast discussion, Mar 30, 1:03 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
203 PM CDT TUE MAR 30 2010

.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE WILL BE TEMPERATURES AND
HUMIDITIES IN THE SHORT TERM AND PRECIP CHANCES OVER THE UPCOMING WEEKEND.

A RIDGE OF HIGH PRESSURE IN THE MID TO UPPER LEVELS OF THE
ATMOSPHERE WILL BUILD ACROSS THE QUAD STATE REGION THROUGH THE END
OF THE WEEK. THIS WILL KEEP THE REGION PRECIPITATION FREE WITH
TEMPERATURES STEADILY WARMING TO ABOVE NORMAL READINGS.

DURING THIS TIME PERIOD...THE SURFACE PRESSURE GRADIENT WILL
TIGHTEN BETWEEN A LOW PRESSURE SYSTEM BREWING OVER THE CENTRAL
PLAINS AND HIGH PRESSURE ANCHORED OVER THE SOUTHEAST US. THIS WILL
PRODUCE STRONG WINDS...POSSIBLY GUSTING WINDS UP TO 30 MPH ON
WEDNESDAY AND THURSDAY...MAINLY ACROSS THE WESTERN SECTIONS OF THE
REGION. THE INCREASED WIND SPEEDS WILL CAUSE GREATER MIXING OF
VERY DRY AIR IN THE LOWER LEVELS OF THE ATMOSPHERE DOWN TO THE
SURFACE. THE COMBINATION OF WARM TEMPERATURES...LOW HUMIDITIES...
AND LOW FUEL STICK MOISTURE WILL SET THE STAGE FOR A HIGH FIRE
DANGER DAY ON WEDNESDAY. AS A RESULT...WILL BE ISSUING A FIRE
WEATHER WATCH FOR WEDNESDAY FOR OUR SOUTHEAST MISSOURI COUNTIES.

NEXT CHANCE OF PRECIP WILL BE AS THE AFOREMENTIONED STORM SYSTEM
MOVES ACROSS THE AREA. THE LATEST GFS IS STILL THE MOST
AGRESSIVE/FASTEST WITH THE PROGRESSION OF THIS SYSTEM. BY 12Z
SATURDAY IT HAD THE LEADING EDGE OF PRECIPITATION HALFWAY ACROSS
OUR CWA...WHILE AT THE SAME TIME THE ECMWF BARELY HAS IT THE
LEADING EDGE INTO THE FAR WESTERN COUNTIES OF OUR CWA. DECIDED TO
SPLIT THE DIFFERENCE AND BRING IT INTO OUR FOUR WESTERNMOST
COUNTIES BY 12Z.

BEST CHANCE FOR PRECIP WILL CLEARLY BE ON SATURDAY AS THE SYSTEM
MAKES ITS WAY ACROSS OUR CWA...BUT HOW LONG PRECIP LINGERS OVER
THE AREA WILL DEPEND ON THE SPEED AND TIMING OF THE SYSTEM.
REGARDLESS...AS FAR AS PUTTING A DAMPER ON ANY EARLY MORNING
EASTER SERVICES... PRECIP SHOULD BE CLEAR OF AT LEAST THE WESTERN
HALF TO TWO THIRDS OF OUR CWA.

IN THE WAKE OF THIS SYSTEM...HIGH PRESSURE WILL DRY THINGS OUT
AGAIN AND KEEP IT THAT WAY THROUGH TUESDAY. BEYOND THAT THE NEXT
CHANCE FOR PRECIP APPEARS TO BEGIN TUESDAY NIGHT...BUT THAT IS BEYOND
THE SCOPE OF THIS PACKAGE.

&&

.AVIATION...
EXCELLENT FLYING WEATHER THROUGH TONIGHT...WITH NO CLOUDINESS
EXPECTED BELOW 20 KFT. SOUTHWEST WINDS AROUND 10 KNOTS WILL BECOME
LIGHT THIS EVENING. SOUTHERLY WINDS JUST OFF THE SURFACE WILL
INCREASE TONIGHT...BUT LLWS POTENTIAL APPEARS TOO LOW TO MENTION IN
TAFS. SOUTHERLY WINDS WILL PICK UP IN EARNEST MID MORNING WEDNESDAY.
SUSTAINED WINDS OF 10 TO 20 KNOTS WILL BE ACCOMPANIED BY GUSTS OF 20
TO 30 KNOTS AT TIMES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
     EVENING FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-OREGON-
     PERRY MO-RIPLEY-SHANNON-STODDARD-WAYNE MO.

IL...NONE.
IN...NONE.
&&

RJP/JAP
Hazardous weather outlook, Mar 30, 3:16 AM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
416 AM CDT TUE MAR 30 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
416 AM CDT TUE MAR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ALTHOUGH...FLOODING
WILL CONTINUE ON SEVERAL AREA RIVERS. PLEASE REFER TO THE LATEST
FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FIRE DANGER WILL BE HIGH WEDNESDAY THROUGH FRIDAY...DUE TO GUSTY
SOUTH WINDS AND LOW RELATIVE HUMIDITY. PLEASE REFER TO THE FIRE
WEATHER PLANNING FORECAST FOR DETAILS.

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE AREA
SATURDAY AND SATURDAY NIGHT. AT THIS TIME...SEVERE WEATHER IS NOT
ANTICIPATED.

FLOODING WILL CONTINUE ON SEVERAL AREA RIVERS. PLEASE REFER TO THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Carter

When
March 30, 2:00 PM CST to 8:00 PM CST
Where
Carter forecast zone
Reported by
Park/Forest Service
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243625.